New York, 2008

Flash Flooding in New York, August 15, 2008

August 15, 2008 · NWS OKX · 17 events in 6 counties and zones

An anomolous slow moving upper level low pressure system in combination with a weak surface cold front and local seabreezes triggered thunderstorms producing torrential rainfall which led to flash flooding on Long Island and in portions of New York City and the Lower Hudson Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An anomolous slow moving upper level low pressure system in combination with a weak surface cold front and local seabreezes triggered thunderstorms producing torrential rainfall which led to flash flooding on Long Island and in portions of New York City and the Lower Hudson Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 15, 11:41 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 15, 11:41 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1241 PM EDT FRI AUG 15 2008

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE INTO SATURDAY. A WEAK COLD FRONT
WILL MOVE VERY SLOWLY EAST PASSING OFF THE COAST ON SATURDAY. HIGH
PRESSURE WILL MOVE EAST SUNDAY INTO EARLY MONDAY. A STRONGER COLD
FRONT WILL MOVE SOUTHEAST ACROSS THE REGION TUESDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
THE CONVECTIVE PROCESS HAS BEGUN WITH SEA BREEZE CONVERGENCE SEEN
IN LATEST SATELLITE IMAGERY.

CAPES ARE RUNNING 500 TO 1000 J/KG AND WITH NO REAL CAP.LOWEST CAPE
IS ANALYZED OVER NYC...BUT REGARDLESS FEEL IT IS JUST A MATTER OF
TIME FOR THUNDERSTORMS TO DEVELOP.

WITH THAT SAID...FEEL MAIN THREAT IS URBAN FLOODING. SEVERE LOOKS
MORE LIKE ANOTHER HAIL EVENT.

A FLASH FLOOD WATCH CONTINUES FOR NYC...WHERE HOURLY RAINFALL
RATES COULD APPROACH 2 INCHES PER HOUR...WITH TRAINING CELLS A
POSSIBILITY.

THE SPC HAS ALSO PLACED THE ENTIRE TRI-STATE REGION UNDER A SLIGHT
RISK FOR SEVERE TSTMS WITH HAIL BEING THE PRIMARY THREAT.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY NIGHT/...

SHOWERS AND TSTMS WILL GRADUALLY REDUCE IN COVERAGE AND INTENSITY
OVERNIGHT WITH THE LOSS OF DAY TIME HEATING.

ON SATURDAY...AS THE UPPER LEVEL TROUGH MOVES EAST...THE EASTERN
PART OF THE AREA...MAINLY CT AND LONG ISLAND COULD EXPERIENCE
ADDITIONAL HEAVY SHOWERS AND TSTMS UNTIL SUNSET.

WE FINALLY GET A BREAK SATURDAY NIGHT THROUGH SUNDAY NIGHT AS HIGH
PRES MOVES ACROSS THE AREA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
NO CHANGES WERE MADE TO THE LONG TERM FORECAST.

HIGH PRESSURE IN CONTROL WILL DRIFT OFFSHORE MONDAY. HUMIDITY
LEVELS WILL BE ON THE INCREASE AS WINDS TURN MORE SOUTHERLY MONDAY
AND AS A RESULT THERE IS A SLIGHT CHANCE OF SOME THUNDERSTORM
DEVELOPMENT MONDAY AFTERNOON. A COLD FRONT IS EXPECTED TO APPROACH
THE REGION FROM THE NORTHWEST AND CROSS THE AREA TUESDAY THEN MOVE
OFF THE COAST ON WEDNESDAY. ANOTHER HIGH PRESSURE BUILDS INTO THE
AREA ON THURSDAY. TEMPERATURES WILL BE SEASONABLE THROUGH THE
PERIOD.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
UPPER LEVEL TROUGH OVER THE EASTERN GREAT LAKES IS THE FEATURE
DRIVING THE WX INTO SATURDAY.

CONVECTION WILL BE MAJOR IMPACT FOR THE COMMUNITY THIS AFTERNOON.

EXPECT HIGH COVERAGE THIS AFTERNOON AS SEEN IN THE CCFP WITH DEEP
MODERATE AMOUNTS OF INSTABILITY. CAPES ARE RUNNING AT 500 TO 1000
J/KG WITH NO REAL CAP.

INITIAL CONVECTION FIRES OVER NORTHEASTERN PA WHERE INSTABILITY IS
HIGHER AND ALONG LONG ISLAND / EASTERN CT SEA BREEZE. LONG ISLAND
SEA BREEZE CONVECTION SHOULD WEAKEN BY 20Z WITH MAIN CONVECTION IN
THE NY METRO.

WINDS ARE LIGHT...BUT ONCE CONVECTION GETS GOING HERE...CONFIDENCE
IN ANY DIRECTION IS LOW.

CEILINGS ARE 025-035. VSBY IN STRONGEST CONVECTION WILL LOWER TO
IFR.

OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
TSTMS DECREASE IN COVERAGE WITH THE LOSS OF DAYTIME HEATING
TONIGHT...BUT SHOWERS MAY LINGER THROUGH MIDNIGHT OR SO.
VFR...WITH PATCHY MVFR FOG POSSIBLE AGAIN WITH LIGHT WINDS AND
MOIST LOW LEVELS. A SLOW MOVING UPPER LEVEL TROUGH WILL POSE
ANOTHER THREAT OF SCATTERED (LESS COVERAGE THAN TODAY) CONVECTION
ON SATURDAY. IMPROVEMENT EXPECTED SUNDAY AND MONDAY WITH VFR
CONDITIONS ANTICIPATED AS HIGH PRESSURE SETTLES JUST TO THE SOUTH.
ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA MON NIGHT/TUE
MORNING.

&&

.MARINE...
WINDS/WAVES WILL REMAIN BELOW SCA CRITERIA THROUGH THE FCST
PERIOD.

AN UPPER TROUGH WILL SLOWLY MOVE ACROSS NEW ENGLAND TODAY AND
SAT...WITH THE TROUGH AXIS SLIDING EAST OF THE WATERS SUN AFTN.
SHOWERS AND STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED MAINLY FRI
AFTN AND EVE...BUT A FEW STRONG TO SEVERE STORMS MAY LINGER INTO FRI
NIGHT. STORMS WILL BE CAPABLE OF HAIL...GUSTY WINDS...HEAVY RAIN AND
FREQUENT LIGHTNING. ANOTHER ROUND OF STORMS IS EXPECTED ON SAT AS
THE UPPER TROUGH MOVES ACROSS THE AREA...BUT THESE SHOULDNT BE AS
WIDESPREAD.

HIGH PRES BUILDS INTO THE AREA SAT NIGHT/SUN...AND WILL
REMAIN IN PLACE THROUGH MONDAY. A COLD FRONT WILL SLIDE ACROSS THE
AREA MON NIGHT WITH THE CHANCE FOR SHOWERS AND TSTMS RETURNING.

&&

.HYDROLOGY...
ALTHOUGH THE FORECAST STORM TOTAL RAINFALL AVERAGE IS AN INCH OR
LESS FOR THIS AFTERNOON...THUNDERSTORMS RAINFALL AMOUNTS OF 2 TO
4 INCHES ARE POSSIBLE. HOUR RAINFALL RATES COULD APPROACH 2 INCHES.
NYC AND THE SURROUNDING HIGHLY URBAN AREAS ARE MOST SUSCEPTIBLE TO
POTENTIAL FLASH FLOODING. THUS WATCH REMAINS IN EFFECT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NYZ071>077.
NJ...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NJZ003>006-
     011.
MARINE...NONE.

&&

SYNOPSIS...GC
NEAR TERM...JST
SHORT TERM...GC
LONG TERM...
AVIATION...AL/JST
MARINE...AL
HYDROLOGY...GC/JST
Hazardous weather outlook, Aug 15, 4:57 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
557 AM EDT FRI AUG 15 2008

NJZ003>006-011-NYZ071>077-161000-
BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-
557 AM EDT FRI AUG 15 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

HEAVY SHOWERS AND THUNDERSTORMS ARE LIKELY FROM LATE THIS MORNING
THROUGH THIS EVENING. A FEW STORMS COULD PRODUCE RAINFALL RATES UP
TO 1.5 INCHES PER HOUR DURING THIS TIME. ALTHOUGH THE STORM TOTAL
RAINFALL FORECAST OF 1 INCH IS AN AVERAGE VALUE...IF MULTIPLE
STORMS PASS OVER THE SAME AREA...LOCALIZED AMOUNTS OF UP TO 4
INCHES ARE POSSIBLE.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE
FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...WITH THE
PRIMARY HAZARD BEING LARGE HAIL. A FEW STORMS COULD ALSO PRODUCE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-NYZ067>070-078>081-161000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-ORANGE-PUTNAM-
ROCKLAND-NORTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
557 AM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

HEAVY SHOWERS AND THUNDERSTORMS ARE LIKELY FROM LATE THIS MORNING
THROUGH THIS EVENING. A FEW STORMS COULD PRODUCE RAINFALL RATES UP
TO 1.5 INCHES PER HOUR DURING THIS TIME. ALTHOUGH THE STORM TOTAL
RAINFALL FORECAST OF 1 INCH IS AN AVERAGE VALUE...IF MULTIPLE
STORMS PASS OVER THE SAME AREA...LOCALIZED AMOUNTS OF UP TO 4
INCHES ARE POSSIBLE...WITH SMALL STREAM AND URBAN FLOODING.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...WITH THE
PRIMARY HAZARD BEING LARGE HAIL. A FEW STORMS COULD ALSO PRODUCE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-161000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
557 AM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HEAVY SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING.
A FEW STORMS COULD PRODUCE RAINFALL RATES UP TO 1.5 INCHES PER
HOUR DURING THIS TIME. ALTHOUGH THE STORM TOTAL RAINFALL FORECAST
OF 1 INCH IS AN AVERAGE VALUE...IF MULTIPLE STORMS PASS OVER THE
SAME AREA...LOCALIZED AMOUNTS OF UP TO 4 INCHES ARE POSSIBLE.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...WITH THE
PRIMARY HAZARD BEING LARGE HAIL. A FEW STORMS COULD ALSO PRODUCE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 15, 12:50 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
150 PM EDT FRI AUG 15 2008

NYZ076-077-151845-
NASSAU-QUEENS-
150 PM EDT FRI AUG 15 2008

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN NASSAU AND QUEENS
COUNTIES...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODBURY TO
WHITESTONE...OR ALONG A LINE EXTENDING FROM SYOSSET TO FLUSHING...AND
MOVING NORTHEAST AT 6 MPH.

THESE STORMS WILL BE...
  NEAR BAYSIDE BY 200 PM.
  NEAR GREAT NECK BY 220 PM.
  NEAR PORT WASHINGTON BY 245 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND
ONE HALF INCHES AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD
CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

BAS

The radar

The Brookhaven radar (KOKX), 56 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

17 flash flood. Local standard time, as filed.

Flash Flood, Nassau

When
August 15, 1:30 PM EST to 2:15 PM EST
Where
Nassau County, 1.55 mi N of Jericho to 0.79 mi S of East Norwich
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.802, -73.524

Various spots on Jericho Tpke. in Syosset were impassable due to flooding.

Flash Flood, Suffolk

When
August 15, 1:45 PM EST to 2:45 PM EST
Where
Suffolk County, 1.13 mi NNW of Sound Beach to 0.59 mi NNE of Sound Beach
Cause
Heavy Rain
Reported by
Public
Coordinates
40.965, -72.960

Many streets were flooded on the border of Sound Beach and Rocky Point.

Flash Flood, Nassau

When
August 15, 2:00 PM EST to 2:15 PM EST
Where
Nassau County, 0.4 mi SSW of Sands Pt to 0.68 mi SSE of Sands Pt
Cause
Heavy Rain
Reported by
Post Office
Coordinates
40.845, -73.683

Basements were flooded in Port Washington. Route 101 was also flooded.

Flash Flood, Suffolk

When
August 15, 2:30 PM EST to 2:45 PM EST
Where
Suffolk County, 1.49 mi W of Ronkonkoma to 0.89 mi WSW of Ronkonkoma
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.816, -73.158

Old Nichols Rd. and Gibbs Pond Rd. in Nesconset were both closed due to flooding.

Flash Flood, Suffolk

When
August 15, 2:30 PM EST to 2:45 PM EST
Where
Suffolk County, 0.67 mi NE of Lake Ronkonkoma to 0.64 mi NE of Lake Ronkonkoma
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.838, -73.113

The intersection of Hawkins Ave., Smith Rd., and Gatelot Ave., also known as Five Corners, in Lake Ronkonkoma was closed due to flooding.

Flash Flood, Rockland

When
August 15, 4:30 PM EST to 4:56 PM EST
Where
Rockland County, 1.55 mi SSW of West Nyack to 0.66 mi ENE of Bardonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.078, -73.986

Numerous roads were flooded in Nanuet. The intersection of North Middletown Rd. and Atlantic Ave. in Nanuet was closed at 5:40 EDT due to flooding. Germonds Road in Clarkstown (Rockland Lake) was also closed due to flooding.

Flash Flood, Westchester

When
August 15, 4:43 PM EST to 6:28 PM EST
Where
Westchester County, 0.46 mi SSW of Dunwoodie to 1.74 mi S of Dunwoodie
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.924, -73.883

The Saw Mill River Pkwy. near McLean Ave. in Yonkers was closed due to flooding.

Flash Flood, Westchester

When
August 15, 5:00 PM EST to 6:28 PM EST
Where
Westchester County, 0.69 mi SSW of Mt Vernon to 0.55 mi S of Fleetwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.911, -73.855

South 5th Ave., Westchester Ave. and the Bronx River Pkwy. at Oak Street; all in Mount Vernon; were closed due to flooding. There was also several feet of water on Macquesten Pkwy. in Mount Vernon, which ran off onto the Metro North Harlem Line tracks at Fleetwood Station suspending service.

Flash Flood, Westchester

When
August 15, 5:00 PM EST to 6:28 PM EST
Where
Westchester County, 0.59 mi WSW of Chauncey to 0.68 mi WSW of Chauncey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.996, -73.880

Broadway was closed at Five Corners and at Olina Ave. in Hastings-On-Hudson due to flooding.

Flash Flood, Bronx

When
August 15, 5:00 PM EST to 5:15 PM EST
Where
Bronx County, 1.14 mi NE of Williams Bridge to 1.25 mi NE of Williams Bridge
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.893, -73.867

The Bronx River Pkwy. was closed at E. 233rd St. in Woodlawn due to flooding.

Flash Flood, Nassau

When
August 15, 5:25 PM EST to 5:40 PM EST
Where
Nassau County, 1.68 mi W of Laffingtown to 0.98 mi WNW of Glen Cove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.902, -73.632

Severe flooding was reported in Locust Valley and Glen Cove by Nassau County Emergency Management.

Flash Flood, Westchester

When
August 15, 5:25 PM EST to 6:28 PM EST
Where
Westchester County, 0.42 mi NW of Bronxville to 1.27 mi W of East Chester
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.935, -73.835

Several entrance ramps were closed on the Hutchinson River Pkwy. and the Cross County Pkwy. in Mount Vernon due to flooding.

Flash Flood, Westchester

When
August 15, 6:00 PM EST to 6:28 PM EST
Where
Westchester County, 0.59 mi NW of Scarsdale to 0.67 mi WNW of Scarsdale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.987, -73.777

Westchester Office of Emergency Management reported that there was up to 5 feet of standing water on some side streets in New Rochelle.

Flash Flood, New York

When
August 15, 6:10 PM EST to 6:56 PM EST
Where
New York County, 6.69 mi N of Central Park to 7.26 mi NNE of Central Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.875, -73.929

New York City Office of Emergency Management reported that all lanes were flooded on the Henry Hudson Bridge between Manhattan and The Bronx.

Flash Flood, Westchester

When
August 15, 6:13 PM EST to 6:28 PM EST
Where
Westchester County, 0.92 mi E of Fleetwood to 1.17 mi SE of Fleetwood
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.921, -73.813

The Hutchinson River Pkwy. was closed in both directions near Lincoln Ave. in Pelham due to flooding.

Flash Flood, Westchester

When
August 15, 6:13 PM EST to 6:28 PM EST
Where
Westchester County, 0.48 mi N of Dunwoodie to 0.14 mi NNE of Dunwoodie
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.937, -73.882

The southbound Saw Mill River Pkwy. was closed at Cross County Pkwy. in Yonkers due to flooding.

Flash Flood, Suffolk

When
August 15, 7:00 PM EST to 7:15 PM EST
Where
Suffolk County, 0.58 mi NNE of Halesite to 0.12 mi NNE of Halesite
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.888, -73.418

New York Ave. was closed in Halesite due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131186, 131189, 133855, 131191, 131194, 131200, 131207, 131216, 131220, 132821, 131221, 131224, 131225, 131226, 131227, 131228, 131229.